Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 241, NWS Lubbock, TX

August 24, 20124 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 24, 2012, 7:55 PM CDT for 4 counties in Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 7:55 PM CDT (00:55 UTC)
Expired
Aug 24, 2012, 8:30 PM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Hockley County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 42 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS54 KLUB 250055
SVRLUB
TXC219-303-305-445-250130-
/O.NEW.KLUB.SV.W.0241.120825T0055Z-120825T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
755 PM CDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOCKLEY COUNTY IN NORTHWEST TEXAS.
  SOUTHWESTERN LUBBOCK COUNTY IN NORTHWEST TEXAS.
  NORTHWESTERN LYNN COUNTY IN NORTHWEST TEXAS.
  NORTHEASTERN TERRY COUNTY IN NORTHWEST TEXAS.

* UNTIL 830 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTHWEST OF SLIDE...OR 6 MILES NORTHEAST OF BROWNFIELD...AND
  MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE MEADOW...
  ROPESVILLE AND NEW HOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3354 10216 3348 10197 3331 10188 3316 10224
      3327 10236
TIME...MOT...LOC 0055Z 234DEG 21KT 3328 10220

$$

MCZ
1 follow-up statement
970 
WWUS54 KLUB 250113
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT FRI AUG 24 2012

TXC219-303-305-445-250130-
/O.CON.KLUB.SV.W.0241.000000T0000Z-120825T0130Z/
HOCKLEY TX-LUBBOCK TX-LYNN TX-TERRY TX-
813 PM CDT FRI AUG 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TERRY...NORTHWESTERN LYNN...SOUTHWESTERN LUBBOCK AND SOUTHEASTERN
HOCKLEY COUNTIES UNTIL 830 PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
12 MILES EAST OF LOCKETVILLE...OR 13 MILES NORTHEAST OF 
BROWNFIELD...MOVING NORTHEAST AT 25 MPH.

EXTENSIVE BLOWING DUST IS OCCURRING ALONG THE OUTFLOW BOUNDARY AHEAD 
OF THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR RAPID REDUCTIONS 
IN VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
NEW HOME...ROPESVILLE AND RURAL AREAS OF SOUTHWEST LUBBOCK AND 
NORTHWEST LYNN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3352 10210 3348 10197 3333 10189 3326 10210
      3333 10219
TIME...MOT...LOC 0111Z 231DEG 22KT 3334 10211

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:24 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 24, 6:24 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT FRI AUG 24 2012

.AVIATION...
EVEN WITH THE THREAT OF TSRA THIS EVENING...VFR CONDITIONS WILL
PREVAIL. A SMALL AREA OF TSRA IS EXPECTED TO IMPACT LBB BEFORE
01Z WITH BRIEF WIND GUSTS UP TO 35 KNOTS. FARTHER EAST...SLIGHTLY
GREATER INSTABILITY JUST OFF THE CAPROCK IS EXPECTED TO YIELD
SCATTERED TSRA THROUGH THE EVENING AS THE LEADING EDGE OF A
DISTANT UPPER LOW DRAWS CLOSER. CONDITIONAL THREAT OF MORE LATE-
DAY TSRA ON SATURDAY AS A WEAK FRONT APPROACHES FROM THE
PANHANDLE...BUT CONFIDENCE IS TOO LOW FOR PROB30 MENTION.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT FRI AUG 24 2012/

SHORT TERM...
MAIN CONCERN FOR THE SHORT TERM PERIOD IS CHANCES FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS...AS AN UA LOW APPROACHES THE
SOUTHERN PLAINS FROM THE WEST.

LATEST WATER VAPOR IMAGERY DISPLAYED THE UA LOW PROGRESSING ENE
ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO. DRIER AIR WAS
FILTERING ACROSS THE WRN AND CENTRAL SOUTH PLAINS THIS
AFTERNOON...HENCE THE LACK OF SIGNIFICANT CLOUD COVER.
HOWEVER...SFC CONVERGENCE WAS NOTED ACROSS THE NWRN SOUTH PLAINS
COURTESY OF A SFC TROUGH NORTH OF THE REGION. THUS...AGITATED
CU-FIELDS HAVE DEVELOPED AS A RESULT AND THE POTENTIAL FOR STORM
DEVELOPMENT EXISTS. FURTHERMORE...SFC-BASED CAPE OF 1.0-1.5 KJ/KG
AND PWATS RANGING BETWEEN 1.20-2.00 INCHES ACROSS THE CENTRAL AND
EASTERN ZONES MAY RESULT IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS LATER THIS AFTERNOON/EVENING. AN INVERTED V-SOUNDING
PROFILE...25-35 KTS OF 0-6 KM OF BULK SHEAR AND ADEQUATE PWATS...MAY
RESULT IN A FEW STORMS BEING CAPABLE OF PRODUCING BRIEF SEVERE WIND
GUSTS...BRIEF MODERATE RAINFALL AND PERHAPS LOW END SEVERE HAIL.

TONIGHT INTO EARLY TOMORROW MORNING...THE UA LOW WILL OPEN UP AND
ITS TAIL END WILL SWING ACROSS THE CWA DURING THE SAID TIME. BEST
LIFT APPEARS TO BE NORTH OF THE SOUTH PLAINS...HOWEVER A PERSISTENT
UPSLOPE SFC COMPONENT...LLJ INCREASING TO 35-45 KTS AND DECENT MID
LEVEL INSTABILITY STILL EXISTS /600-900 J/KG/...MORE SO ACROSS THE
NRN AND NERN ZONES WHICH IS CLOSEST TO THE BEST LARGE SCALE ASCENT.
WILL CONTINUE MENTIONABLE POPS TONIGHT...WITH BEST POPS NOTED ACROSS
THE AFOREMENTIONED LOCALES. TOMORROW AFTERNOON...MOIST MID LEVELS
WILL ENSUE IN ADDITION TO DAYTIME DESTABILIZATION WILL PERHAPS BE
ENOUGH TO PROMOTE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
FURTHERMORE......A FRONTAL INTRUSION WILL APPROACH THE FAR SWRN
TEXAS PANHANDLE...SERVING AS YET ANOTHER FOCUS FOR PRECIP
DEVELOPMENT.

OVER NIGHT TEMPS WILL GENERALLY BE MILD WITH LOWER 60S NW TO LOWER
70S SE. DAYTIME HIGHS TOMORROW MAY A DEGREE OR TWO WARMER THAN
TODAY...WITH UPPER 80S TO LOWER 90S ANTICIPATED.

LONG TERM...
WE STILL MAY SEE AN OPPORTUNITY OR TWO FOR SHOWERS LATE THIS
WEEKEND INTO MONDAY BEFORE CHANCES DWINDLE WITH A BUILDING HIGH
PRESSURE RIDGE MUCH OF NEXT WEEK.

UNTIL THEN...A COOL UPPER LEVEL TROUGH WILL BE SLOWLY EDGING
ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY THOUGH WEAKENING AS
MAIN ENERGY MOVES FAR TO THE EAST AND HEIGHTS REBUILD TO THE
NORTHWEST. FLOW WILL BECOME MORE NORTHEAST ALOFT AND INCREASINGLY
UNFAVORABLE FOR MOVEMENT OF CONVECTION OFF HIGHER TERRAIN TO OUR
WEST...BUT MOIST AND UNSTABLE CONDITIONS SHOULD STILL BE ADEQUATE
FOR AT LEAST LOW THUNDER CHANCES DURING THIS PERIOD. A SURFACE
HIGH PRESSURE RIDGE WILL SETTLE SOUTHWARD AS WELL SUNDAY INTO
MONDAY WITH SURFACE TROUGH TO THE SOUTH RESEMBLING A WEAK FRONTAL
BOUNDARY JUST SOUTH OF THE AREA...AT LEAST RESULTING IN LOW LEVEL
CONVERGENT BOUNDARY SUNDAY INTO EARLY MONDAY. A WEAKNESS ALOFT
OVER THE SOUTHERN PART OF THE AREA INTO MONDAY WILL STILL GIVE
OPPORTUNITY FOR SHOWERS OR WEAK THUNDERSTORMS TO DEVELOP. SHOWER
CHANCES SHOULD DROP FURTHER OR END BY TUESDAY AND BEYOND ALTHOUGH
DIFFERENCES REMAIN REGARDING HOW MUCH WEAKNESS ALOFT WILL EXIST.

WE INCREASED THUNDER CHANCES SLIGHTLY SATURDAY NIGHT AND ALSO
ADDED LOW MENTION ACROSS MAINLY SOUTHWEST ZONES ON MONDAY. FEW
OTHER CHANGES OF NOTE THIS TIME WITH TEMPERATURES LIKELY TO REMAIN
CLOSE TO NORMAL. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  89  62  89  63 /  20  20  40  20  20
TULIA         65  88  65  89  65 /  20  20  40  20  20
PLAINVIEW     66  89  65  88  66 /  20  20  40  20  20
LEVELLAND     67  91  66  88  66 /  20  20  30  20  20
LUBBOCK       68  92  67  88  68 /  20  20  30  20  20
DENVER CITY   68  92  66  89  66 /  20  20  30  20  20
BROWNFIELD    67  92  66  89  67 /  20  20  30  20  20
CHILDRESS     69  93  71  93  71 /  30  30  40  20  20
SPUR          69  92  69  91  71 /  20  20  30  20  20
ASPERMONT     71  94  71  93  73 /  20  30  20  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, Aug 24, 5:31 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
531 AM CDT FRI AUG 24 2012

TXZ021>044-251045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
531 AM CDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND TONIGHT...FAVORING LOCATIONS ALONG AND EAST OF
THE I-27/US-87 CORRIDOR. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE WIND GUSTS TO
60 MPH...HAIL TO QUARTER SIZE AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 24, 6:30 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CDT FRI AUG 24 2012

TXZ035-250000-
LUBBOCK-
630 PM CDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL LUBBOCK COUNTY...OR
ABOUT 3 MILES NORTHWEST OF REESE CENTER...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH...LOCALIZED BLOWING DUST...AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3356 10208 3366 10208 3372 10208 3383 10185
      3375 10172 3360 10180 3355 10207
TIME...MOT...LOC 2329Z 236DEG 16KT 3364 10205

MCZ
Special weather statement, Aug 24, 7:00 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT FRI AUG 24 2012

TXZ035-250030-
LUBBOCK-
700 PM CDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK  COUNTY...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL
LUBBOCK COUNTY...OR ABOUT 3 MILES WEST OF THE LUBBOCK INTERNATIONAL
AIRPORT...MOVING EAST AT 15 MPH. ADDITIONAL...BUT LESS INTENSE
STORMS WERE DEVELOPING IMMEDIATELY TO THE WEST OF THE STRONGEST
STORM AND MAY RESULT IN LOCALIZED HEAVY RAINFALL THROUGH 730 PM.

WIND GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3383 10183 3383 10156 3362 10156 3359 10199
      3372 10201
TIME...MOT...LOC 2357Z 255DEG 14KT 3367 10187

MCZ
Special weather statement, Aug 24, 7:48 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
748 PM CDT FRI AUG 24 2012

TXZ040-250115-
TERRY-
748 PM CDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST TERRY COUNTY...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF BROWNFIELD...MOVING NORTHEAST AT
25 MPH ALONG AND JUST SOUTH OF BROWNFIELD HIGHWAY.

HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE ALL POSSIBLE WITH
THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3327 10238 3339 10227 3339 10208 3322 10208
      3316 10228
TIME...MOT...LOC 0047Z 233DEG 20KT 3326 10226

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:00 PM CDTSpecial Weather StatementLUBLubbock30 min
Aug 24, 7:48 PM CDTSpecial Weather StatementLUBTerry27 min
Aug 24, 8:32 PM CDTSpecial Weather StatementLUBLubbock13 min
Aug 24, 11:04 PM CDTSevere Thunderstorm WarningLUBLubbock26 min
Aug 24, 11:38 PM CDTSpecial Weather StatementLUBDickens22 min
Aug 24, 11:54 PM CDTSpecial Weather StatementLUBCrosby21 min
Aug 25, 12:02 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley32 min
Aug 25, 4:24 PM CDTSpecial Weather StatementLUBDonley36 min
Aug 25, 5:07 PM CDTSpecial Weather StatementLUBBriscoe23 min
Aug 25, 5:38 PM CDTSpecial Weather StatementLUBKent22 min
Aug 25, 5:49 PM CDTSpecial Weather StatementLUBChildress26 min
Aug 25, 5:57 PM CDTSevere Thunderstorm WarningLUBChildress33 min
Aug 25, 6:51 PM CDTSpecial Weather StatementLUBMotley24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.